Tennessee, 2006

Hail and Damaging Winds in Tennessee, April 19 to 21, 2006

April 19 to 21, 2006 · NWS OHX · 22 events in 14 counties and zones

20 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 18, 8:05 PM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Apr 18, 8:05 PM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
905 PM CDT TUE APR 18 2006

.UPDATE...NOT MUCH CONVECTION FOR MID TN THIS EVENING AS BNA
SOUNDING SHOWS UNSTABLE BUT RATHER DRY AIR. WE SHOULD SEE QUIET
CONDITIONS FOR SEVERAL HOURS YET...BUT WILL KEEP OUR EYES ON STORMS
OVER MO. THIS DEVELOPING COMPLEX SHOULD MOVE SOUTHEAST LATE
TONIGHT...PUTTING IT ON COURSE FOR THE MID STATE. ACTIVITY WILL BE
WEAKER BY THEN...BUT WITH INCREASING MOISTURE ADVECTION AND WARM
FRONT OVER OUR AREA...SEVERE THREAT WILL LINGER. MAIN THREATS WILL
BE HAIL AND STRONG WINDS. DUE TO THE POTENTIAL INFLUENCE OF THE
WARM FRONT ON LOW LEVEL WINDS...ISOLATED TORNADOES CANNOT BE
COMPLETELY RULED OUT.

SOME SOUTHWARD DEVELOPMENT OF STORMS INTO DEEPER MOISTURE ZONE WOULD
INCREASE CHANCES FOR ACTIVITY TO HIT MID TN. ASSUMING SOME MORE
SOUTHWARD DEVELOPMENT...STORMS SHOULD REACH OUR NORTHWEST COUNTIES
AROUND 08Z...BNA AREA 10Z OR SO.

WHATEVER REMAINS OF CONVECTION BY DAYBREAK SHOULD KEEP MOVING ON
THROUGH THE REGION. LEFTOVER BOUNDARIES AND CONTINUED INSTABILITY
WILL SET STAGE FOR SCATTERED CONVECTION INTO THE DAY ON WEDNESDAY.
AGAIN SOME STORMS COULD BE SEVERE.

FORECAST IS IN PRETTY GOOD SHAPE. UPDATES WILL LIKELY BE ISSUED
LATER IN THE NIGHT TO FINE TUNE POPS AND WX AS STORM COMPLEX OVER
MO EVOLVES.

&&

.PREV DISCUSSION... (ISSUED 319 PM CDT TUE APR 18 2006)

DISCUSSION...STATIONARY FRONT TO OUR W AND SW WILL BEGIN MOVING NE
OVERNIGHT...AS LOW PRESSURE IN THE E KS AREA SHIFTS ESE AND INTO W
KY BY DAYBREAK WED. THE INITIALLY SOMEWHAT DRY ATMOSPHERE WILL
MOISTEN QUICKLY AFTER MIDNIGHT AS UPWARD MOTION INCREASES AHEAD OF
THIS WEATHER SYSTEM. I INITIALLY EXPECT SOME ISOLATED CONVECTION
BEFORE MIDNIGHT...THEN MORE WIDESPREAD CONVECTION AFTER MIDNIGHT.

DUE TO MODELS FORECASTING NEGATIVE LIFTED INDEX VALUES...WARM
ADVECTION AND INCREASING MOISTURE OVERNIGHT...AND WITH S TO SW LOW
LEVEL WINDS VEERING SHARPLY TO THE NW IN THE MID LEVELS...SUPERCELL
STORMS WILL BE POSSIBLE LATE TONIGHT OVER ALL BUT THE CUMBERLAND
PLATEAU AREA...AND INTO WED MORNING OVER ALL THE AREA.

THE SURFACE LOW WILL GRADUALLY WEAKEN AS ITS ESE PROGRESSION IN OUR
REGION SLOWS ON WED...WITH SOME MID LEVEL RIDGING EXPECTED. THIS
SHOULD LOWER THE CHANCES OF SHOWERS AND THUNDERSTORMS LATER IN THE
DAY TOMORROW.

BECAUSE A SURFACE TROUGH WILL RESIDE ACROSS THE AREA WED NIGHT INTO
FRI...THE CHANCES OF PRECIPITATION WITH CONTINUE DUE TO SOMEWHAT
UNSTABLE AIR MASS REMAINING.

A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
MID STATE FRIDAY AND FRIDAY NIGHT...WITH ANOTHER ROUND OF
PRECIPITATION. SOME LINGERING SHOWERS EXPECTED ON THE CUMBERLAND
PLATEAU AREA SATURDAY MORNING. OTHERWISE DRY WEATHER IS EXPECTED
THROUGH THE DAY ON SUNDAY.

AN APPROACHING LOW PRESSURE SYSTEM SUNDAY NIGHT AND MONDAY WILL MEAN
ANOTHER CHANCE OF PRECIPITATION FOR THE START OF THE WORK WEEK.

FEW CHANGES MADE TO MOS TEMPERATURE GUIDANCE.

STEIGERWALDT

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13
Hazardous weather outlook, Apr 18, 4:30 AM CST, 23 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE APR 18 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT TO OUR NORTH AND WEST.
SOME STORMS MAY BE SEVERE...MAINLY AFTER MIDNIGHT AND MAINLY WEST OF
I-65.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AS A FRONTAL SYSTEM APPROACHES...MORE THUNDERSTORMS WILL DEVELOP
WEDNESDAY...WITH A FEW POSSIBLY SEVERE. MORE THUNDERSTORMS ARE
POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
AT THIS TIME...IT LOOKS LIKE SEVERE STORMS WILL BE ISOLATED IN NATURE
TONIGHT AND WEDNESDAY. HOWEVER...EMERGENCY MANAGERS AND SPOTTERS
SHOULD KEEP ALERT FOR POSSIBLE ACTIVATION TONIGHT AND WEDNESDAY IF
THE SITUATION WORSENS.

MAG

In the hours before

Special weather statement, Apr 19, 3:08 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
408 AM CDT WED APR 19 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-190945-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
408 AM CDT WED APR 19 2006

STRONG STORMS ARE MOVING ALONG THE KENTUCKY BORDER IN STEWART
COUNTY AT 410 AM...AND WILL MOVE EAST INTO MONTGOMERY COUNTY
SHORTLY. THESE STORMS ARE BEING MONITORED CLOSELY FOR DAMAGING WINDS
AND LARGE HAIL. HAILSTONES ACROSS WESTERN KENTUCKY HAVE MEASURED ONE
INCH DURING THE LAST HOUR AT A FEW LOCATIONS.

IF YOU LIVE ALONG THE KENTUCKY BORDER...STAY ABREAST OF THE WEATHER
IN THE OVERNIGHT HOURS.

BOYD

The radar

The Nashville radar (KOHX), 35 km away, was scanning. The volume nearest the first event began at 10:26 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Robertson

When
April 19, 4:25 AM CST
Where
Robertson County, 5 mi E of Springfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.500, -86.800

Hail, Sumner

When
April 19, 4:45 AM CST
Where
Sumner County, Gallatin
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.400, -86.450

Hail, Wilson

When
April 19, 5:10 AM CST
Where
Wilson County, Lebanon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.217, -86.300

Hail, White

When
April 19, 6:16 AM CST
Where
White County, Sparta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.933, -85.467

Hail, Warren

When
April 19, 6:20 AM CST
Where
Warren County, Rock Is
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.783, -85.617

Hail, Van Buren

When
April 19, 6:36 AM CST
Where
Van Buren County, East Central Portion
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
35.650, -85.333

Penny size hail reported at the ranger station at Fall Creek Falls State Park.

Hail, Grundy

When
April 19, 7:30 AM CST
Where
Grundy County, Gruetli
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.367, -85.667

Penny size hail reported at the nursery in Gruetli-Laager.

Hail, Dickson

When
April 20, 3:50 AM CST
Where
Dickson County, 3 mi SE of Dickson
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -87.350

Hail, Davidson

When
April 20, 4:25 AM CST
Where
Davidson County, Joelton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.317, -86.867

Hail covering the ground in Joelton.

Hail, Robertson

When
April 20, 4:45 AM CST
Where
Robertson County, Springfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -86.883

Hail, Dickson

When
April 20, 5:57 AM CST
Where
Dickson County, Burns
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.050, -87.317

Hail, Davidson

When
April 20, 6:18 AM CST
Where
Davidson County, Nashville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.133, -86.833

Hail, Davidson

When
April 20, 7:15 AM CST
Where
Davidson County, Madison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.417, -86.800

Coop observer reported penny size hail at Peterbilt Factory.

Hail, Rutherford

When
April 20, 8:25 AM CST
Where
Rutherford County, Walterhill
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
35.583, -85.667

Penny to nickel size hail reported by the Coop Observer in Waler Hill.

Hail, Wilson

When
April 20, 8:28 AM CST
Where
Wilson County, Lebanon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -86.400

Hail, Lawrence

When
April 20, 9:30 AM CST
Where
Lawrence County, Lawrenceburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.250, -86.767

Penny size hail reported at the fire station.

Hail, Giles

When
April 20, 9:45 AM CST
Where
Giles County, 2 mi W of Pulaski
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -87.333

Hail, Marshall

When
April 20, 10:11 AM CST
Where
Marshall County, Lewisburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.217, -86.300

Hail, Marshall

When
April 20, 10:15 AM CST
Where
Marshall County, 2 mi S of Lewisburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -86.800

Thunderstorm Wind, White

When
April 20, 12:15 PM CST
Where
White County, 8 mi W of Sparta
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.200, -87.050

Trees down. Damage to some homes between Cassville and Peeled Chestnut.

Thunderstorm Wind, Maury

When
April 21, 2:05 AM CST
Where
Maury County, Spring Hill
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.933, -85.617

Spotter estimated winds to be about 55 to 60 mph.

Hail, Warren

When
April 21, 1:45 PM CST
Where
Warren County, 9 mi SE of Mc Minnville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -86.933

Golf ball size hail from Lookout Tower on Harrison Ferry Mountain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497402, 5497403, 5497404, 5497405, 5497406, 5500647, 5500648, 5500649, 5500650, 5500651, 5500652, 5500653, 5500657, 5500708, 5500654, 5500658, 5500659, 5500655, 5500656, 5500660, 5500661, 5500662.